skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Asymptotic symmetries and subleading soft photon theorem in effective field theories

Abstract

In [1, 2] it was shown that the subleading soft photon theorem in tree level amplitudes in massless QED is equivalent to a new class of symmetries of the theory parameterized by a vector field on the celestial sphere. In this paper, we extend these results to the subleading soft photon theorem in any Effective Field Theory containing photons and an arbitrary spectrum of massless particles. We show that the charges associated to the above class of symmetries are sensitive to certain three point functions of the theory and are corrected by irrelevant operators of specific dimensions. Our analysis shows that the subleading soft photon theorem in any tree level scattering amplitude is a statement about asymptotic symmetries of the S-matrix.

Authors:
 [1]; ORCiD logo [2]
  1. Chennai Mathematical Inst. (India)
  2. Inst. for Advanced Study, Princeton, NJ (United States). School of Natural Sciences
Publication Date:
Research Org.:
Institute for Advanced Study, Princeton, NJ (United States)
Sponsoring Org.:
USDOE Office of Science (SC)
OSTI Identifier:
1598223
Grant/Contract Number:  
SC0009988
Resource Type:
Accepted Manuscript
Journal Name:
Journal of High Energy Physics (Online)
Additional Journal Information:
Journal Name: Journal of High Energy Physics (Online); Journal Volume: 2018; Journal Issue: 5; Journal ID: ISSN 1029-8479
Publisher:
Springer Berlin
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS; Effective Field Theories; Gauge Symmetry; Scattering Amplitudes

Citation Formats

Laddha, Alok, and Mitra, Prahar. Asymptotic symmetries and subleading soft photon theorem in effective field theories. United States: N. p., 2018. Web. doi:10.1007/JHEP05(2018)132.
Laddha, Alok, & Mitra, Prahar. Asymptotic symmetries and subleading soft photon theorem in effective field theories. United States. doi:https://doi.org/10.1007/JHEP05(2018)132
Laddha, Alok, and Mitra, Prahar. Tue . "Asymptotic symmetries and subleading soft photon theorem in effective field theories". United States. doi:https://doi.org/10.1007/JHEP05(2018)132. https://www.osti.gov/servlets/purl/1598223.
@article{osti_1598223,
title = {Asymptotic symmetries and subleading soft photon theorem in effective field theories},
author = {Laddha, Alok and Mitra, Prahar},
abstractNote = {In [1, 2] it was shown that the subleading soft photon theorem in tree level amplitudes in massless QED is equivalent to a new class of symmetries of the theory parameterized by a vector field on the celestial sphere. In this paper, we extend these results to the subleading soft photon theorem in any Effective Field Theory containing photons and an arbitrary spectrum of massless particles. We show that the charges associated to the above class of symmetries are sensitive to certain three point functions of the theory and are corrected by irrelevant operators of specific dimensions. Our analysis shows that the subleading soft photon theorem in any tree level scattering amplitude is a statement about asymptotic symmetries of the S-matrix.},
doi = {10.1007/JHEP05(2018)132},
journal = {Journal of High Energy Physics (Online)},
number = 5,
volume = 2018,
place = {United States},
year = {2018},
month = {5}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 15 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Low’s Subleading Soft Theorem as a Symmetry of QED
journal, September 2014


Subleading soft photons and large gauge transformations
journal, November 2016


Soft theorems in superstring theory
journal, June 2017


Subleading soft graviton theorem for loop amplitudes
journal, November 2017


Soft Photon and Graviton Theorems in Effective Field Theory
journal, June 2017


Infrared Photons and Gravitons
journal, October 1965


Multiple soft gluon radiation in parton processes
journal, February 1989


Scattering of Light of Very Low Frequency by Systems of Spin ½
journal, December 1954


Scattering of Low-Energy Photons by Particles of Spin ½
journal, December 1954


Bremsstrahlung of Very Low-Energy Quanta in Elementary Particle Collisions
journal, May 1958


Extension of the Low Soft-Photon Theorem
journal, January 1968


Sub-sub-leading soft-graviton theorem in arbitrary dimension
journal, October 2014


Sub-subleading soft graviton theorem in generic theories of quantum gravity
journal, October 2017


Asymptotic symmetries of Yang-Mills theory
journal, July 2014


On BMS invariance of gravitational scattering
journal, July 2014


New symmetries of massless QED
journal, October 2014

  • He, Temple; Mitra, Prahar; Porfyriadis, Achilleas P.
  • Journal of High Energy Physics, Vol. 2014, Issue 10
  • DOI: 10.1007/JHEP10(2014)112

BMS supertranslations and Weinberg’s soft graviton theorem
journal, May 2015

  • He, Temple; Lysov, Vyacheslav; Mitra, Prahar
  • Journal of High Energy Physics, Vol. 2015, Issue 5
  • DOI: 10.1007/JHEP05(2015)151

Asymptotic symmetries of massless QED in even dimensions
journal, January 2017

  • Kapec, Daniel; Lysov, Vyacheslav; Strominger, Andrew
  • Advances in Theoretical and Mathematical Physics, Vol. 21, Issue 7
  • DOI: 10.4310/ATMP.2017.v21.n7.a6

A note on asymptotic symmetries and soft-photon theorem
journal, February 2015


New symmetries of QED
journal, January 2017

  • Kapec, Daniel; Pate, Monica; Strominger, Andrew
  • Advances in Theoretical and Mathematical Physics, Vol. 21, Issue 7
  • DOI: 10.4310/ATMP.2017.v21.n7.a7

2D Kac-Moody symmetry of 4D Yang-Mills theory
journal, October 2016

  • He, Temple; Mitra, Prahar; Strominger, Andrew
  • Journal of High Energy Physics, Vol. 2016, Issue 10
  • DOI: 10.1007/JHEP10(2016)137

Asymptotic symmetries of QED and Weinberg’s soft photon theorem
journal, July 2015


Semiclassical Virasoro symmetry of the quantum gravity S $$ \mathcal{S} $$ -matrix
journal, August 2014

  • Kapec, Daniel; Lysov, Vyacheslav; Pasterski, Sabrina
  • Journal of High Energy Physics, Vol. 2014, Issue 8
  • DOI: 10.1007/JHEP08(2014)058

2D Stress Tensor for 4D Gravity
journal, September 2017


4D scattering amplitudes and asymptotic symmetries from 2D CFT
journal, January 2017

  • Cheung, Clifford; de la Fuente, Anton; Sundrum, Raman
  • Journal of High Energy Physics, Vol. 2017, Issue 1
  • DOI: 10.1007/JHEP01(2017)112

Sub-subleading soft gravitons and large diffeomorphisms
journal, January 2017


Sub-subleading soft gravitons: New symmetries of quantum gravity?
journal, January 2017


BMS supertranslations and not so soft gravitons
journal, May 2017


Magnetic Corrections to the Soft Photon Theorem
journal, January 2016


    Works referencing / citing this record:

    Soft bootstrap and supersymmetry
    journal, January 2019

    • Elvang, Henriette; Hadjiantonis, Marios; Jones, Callum R. T.
    • Journal of High Energy Physics, Vol. 2019, Issue 1
    • DOI: 10.1007/jhep01(2019)195

    Classical and quantum results on logarithmic terms in the soft theorem in four dimensions
    journal, February 2019


    Subleading soft theorem for arbitrary number of external soft photons and gravitons
    journal, January 2019

    • Bhatkar, Sayali Atul; Sahoo, Biswajit
    • Journal of High Energy Physics, Vol. 2019, Issue 1
    • DOI: 10.1007/jhep01(2019)153

    Null infinity and unitary representation of the Poincare group
    journal, January 2019


    Supertranslation hair of Schwarzschild black hole: a Wilson line perspective
    journal, January 2020

    • Choi, Sangmin; Pradhan, S. Sandeep; Akhoury, Ratindranath
    • Journal of High Energy Physics, Vol. 2020, Issue 1
    • DOI: 10.1007/jhep01(2020)013

    Hamiltonian structure and asymptotic symmetries of the Einstein-Maxwell system at spatial infinity
    journal, July 2018

    • Henneaux, Marc; Troessaert, Cédric
    • Journal of High Energy Physics, Vol. 2018, Issue 7
    • DOI: 10.1007/jhep07(2018)171

    Gravity waves from soft theorem in general dimensions
    journal, September 2018


    Subleading soft dressings of asymptotic states in QED and perturbative quantum gravity
    journal, September 2019

    • Choi, Sangmin; Akhoury, Ratindranath
    • Journal of High Energy Physics, Vol. 2019, Issue 9
    • DOI: 10.1007/jhep09(2019)031

    Logarithmic terms in the soft expansion in four dimensions
    journal, October 2018


    Asymptotic renormalization in flat space: symplectic potential and charges of electromagnetism
    journal, October 2019

    • Freidel, Laurent; Hopfmüller, Florian; Riello, Aldo
    • Journal of High Energy Physics, Vol. 2019, Issue 10
    • DOI: 10.1007/jhep10(2019)126

    Asymptotic symmetries and Weinberg’s soft photon theorem in Minkd+2
    journal, October 2019


    Scattering Amplitudes from Soft Theorems and Infrared Behavior
    journal, February 2019